By Asmau Ahmad
The World Health Organisation (WHO) said it is examining reports of hearing loss and other auditory issues following COVID-19 vaccinations.
The WHO said it was notified about sudden hearing problems, particularly tinnitus or ringing of the ears that may be associated with COVID-19 vaccines.
The global health body disclosed this in a newsletter posted on its website on Tuesday.
The world health body reported 164 cases of hearing loss and 367 cases of tinnitus globally among people who had received a COVID-19 vaccine, usually within a day of the shot.
According to the WHO, “Of the 164 cases of hearing loss, four also described the feeling of numbness of the face on the affected side. In two narratives, the patients had consulted an ENT physician and received a potential diagnosis of labyrinthitis and vestibular neuritis.
“In five cases with information on the recovery of hearing following steroid treatment, two reported recovery after three days of steroids, and another experienced hearing loss subsiding spontaneously after the first COVID-19 vaccine dose, but requiring steroid treatment after the second COVID-19 vaccine dose, with partial recovery (report was received 18 days post-vaccination).
“A fourth case described mild improvements with steroid treatment (report received five days post-vaccination) and another had mild improvements five days after steroid treatment (report received 17 days post-vaccination).
“Of the 164 cases, at the time of the report 51 (31 per cent) were recovering or recovered from their symptoms and 50 (30 per cent) had not recovered. In the remaining 63 (38 per cent) cases no outcome information was recorded.”
The newsletter also noted that 268 out of the 367 people who reported tinnitus were females, while 92 males and sex was missing in seven.
“Their ages ranged from 19 to 91 from 27 countries with the UK (115), the US (113), and Italy (42) having the most reports.
“More than a third of the individual case safety reports (160, 44 per cent) were from healthcare professionals. Reporter category was unknown in 113 reports (31 per cent) and consumer/non healthcare professionals in 97 (26 per cent),” The WHO stated.
The international public health agency said the vaccines received were “Pfizer/BioNTech (80 per cent), Moderna (11 per cent) AstraZeneca (8.4 per cent), and Sinovac (0.3 per cent).
“The time to onset ranged from several minutes to 30 days after vaccination, with a median one of one day, and of the 367 reports, 90 were recorded as not recovered (25 per cent), 164 as recovered (45 per cent), and 112 were unknown (31 per cent).
“Most cases were recorded as non-serious (270, 74 per cent), but 97 cases (26 per cent) were recorded as serious. Seriousness criteria included ’other medically important condition’ (59, 16 per cent), ‘disabling/incapacitating’ (33, 9.0 per cent), ‘caused/prolonged hospitalization’ (8, 2.2 per cent) and ‘life threatening’ (2, 0.5 per cent).
“The most co-reported Preferred Terms with tinnitus were headache (131, 36 per cent), dizziness (65, 18 per cent), fatigue (65, 18 per cent), nausea (65, 18 per cent), pyrexia (60, 16 per cent), myalgia (54, 15 per cent), chills (47, 13 per cent), arthralgia (37, 10 per cent), asthenia (33, 9.0 per cent) and pain in extremity (30, 8.2 per cent). Eight case narratives reported progression from tinnitus to hearing loss, i.e., inability to hear in the affected ear,” it said.
WHO noted that awareness of this possible link may help healthcare professionals and those vaccinated to monitor symptoms and seek care appropriately.
“As there is still only limited data in the literature providing evidence for this link, further monitoring is required,” the WHO added.